Kansas, 2010

Flood in Kansas, July 24, 2010

July 24, 2010 · NWS TOP · 1 event in 1 county or zone

On July 24, Strong Thunderstorms brought heavy rain to portions of northeast Kansas. A county road near Lawrence flooded as a result of the rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On July 24, Strong Thunderstorms brought heavy rain to portions of northeast Kansas. A county road near Lawrence flooded as a result of the rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 24, 2:10 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 24, 2:10 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT SAT JUL 24 2010

.DISCUSSION...

SHORT TERM (THROUGH SUNDAY)...

THIS AFTERNOON AN UPPER LEVEL TROUGH WAS DIGGING EAST SOUTHEAST
ACROSS THE MIDWEST AND CENTRAL PLAINS. A SFC COLD FRONT WAS MOVING
ACROSS EAST CENTRAL KS...AT 200 PM...THE FRONT WAS LOCATED FROM
OSKALOOSA...SOUTHWEST TO BURLINGAME...SOUTHWEST TO DUNLAP. THE FRONT
WILL CONTINUE TO PUSH SOUTHEAST ACROSS SOUTHERN COUNTIES OF THE CWA
LATE THIS AFTERNOON AND EARLY THIS EVENING. BY 800 PM THE FRONT
SHOULD MOVE SOUTHEAST OF THE CWA. STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP IN THE NEXT HOUR OR TWO SOUTH AND EAST OF THE KS TURNPIKE.
MLCAPES WERE BETWEEN 3500 AND 4500 J/KG AHEAD OF THE SFC FRONT. THE
VERTICAL WIND SHEAR WAS FAIRLY WEAK WITH LESS THAN 30 KTS OF BULK
SHEAR FROM THE SFC TO 600 MB. ANY SEVERE THUNDERSTORM THAT DEVELOPS
WILL BE A PULSE STORM WITH THE PRIMARY HAZARD BEING WINDS GUSTS TO
60 MPH AND PERHAPS PENNY TO QUARTER SIZE HAIL. ONCE THE FRONT PUSHES
SOUTHEAST OF THE CWA EARLY THIS EVENING THE THREAT FOR SEVERE
THUNDERSTORMS WILL COME TO AN END.

ELEVATED THUNDERSTORMS WILL CONTINUE NORTH OF THE BOUNDARY. THE ONLY
HAZARD FROM THESE STORMS WOULD BE LOCALLY HEAVY RAINFALL. THE ZONE
OF ISENTROPIC LIFT NORTH OF THE BOUNDARY WILL GRADUALLY SHIFT
SOUTHEAST ACROSS THE CWA THROUGH THE EVENING HOURS WITH SCATTERED
SHOWERS AND ELEVATED THUNDERSTORMS POSSIBLE ACROSS NORTHEAST AND
EAST CENTRAL KS. THE NAM AND RUC SHOW THE ELEVATED THUNDERSTORMS
SHIFTING SOUTH OF THE CWA AFTER 3Z. I KEPT CHANCE POPS THROUGH THE
NIGHT ALONG AND SOUTH OF I-35 WITH SLIGHT CHANCES AFTER MIDNIGHT
NORTH TO I-70. THE FRONT WILL STALL OUT ACROSS SOUTHERN KS OR
NORTHERN OK. THERE MAY BE A SLIGHT CHANCE FOR ISOLATED SHOWERS AND
THUNDERSTORMS SOUTH OF I-70 ON SUNDAY. THE AIRMASS BEHIND THE FRONT
IS COOLER AND DRIER...THUS THE EXCESSIVE HEAT ADVISORY FOR THE
SOUTHEAST COUNTIES OF THE CWA WILL BE ALLOWED TO EXPIRE AT 700 PM
CDT.

SUNDAY WILL BE COOLER WITH HIGHS IN THE MID 80S AND DEWPOINTS IN THE
MID 60S. SKIES WILL GRADUALLY CLEAR FROM NORTH TO SOUTH DURING THE
DAY.

GARGAN

LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

FOR SUNDAY NIGHT INTO MONDAY EXPECT RETURN SOUTHERLY FLOW TO BEGIN
OVER WESTERN PORTIONS OF THE CWA AS THE WEAK EFFECTIVE FRONT
SLOWLY LIFTS BACK NORTH ON THE WEST SIDE OF SFC HIGH PRESSURE.
MODELS INDICATE A PRETTY NICE THETA E GRADIENT ALONG THE WIND
SHIFT WITH POTENTIAL FOR A FEW THUNDERSTORMS TO DEVELOP DURING THE
MORNING HOURS AS THE LOW LEVEL JET BEGINS TO VEER AND CROSS THE
GRADIENT SLIGHTLY. DO NOT EXPECT ANYTHING WIDESPREAD BUT ENOUGH OF
A POSSIBILITY TO KEEP LOW END PRECIP CHANCES IN THE FORECAST
THROUGH MONDAY MORNING. TEMPS WILL BE RELATIVELY PLEASANT WITH LOWS
IN THE UPPER 60S AND HIGHS IN THE 80S. SOME CLOUD COVER IS
EXPECTED TO LIMIT HIGH TEMPS A BIT ON MONDAY.

DRY CONDITIONS SHOULD PERSIST THROUGH EARLY TUESDAY AFTERNOON.
THERE WILL ALSO BE A TEMPERATURE GRADIENT ACROSS THE CWA WITH
A GENERAL WARMING TREND THROUGH MID WEEK...BUT THE WARMEST
TEMPERATURES BEING ACROSS THE WESTERN CWA. MODELS INDICATE THAT A
TROPICAL MOISTURE FEED WILL BEGIN TO NOSE INTO EASTERN KANSAS AND
MISSOURI AS THE REMNANTS OF BONNIE MOVE UP THE WEST SIDE OF A
SOUTHEASTERN CONUS RIDGE. THIS TROPICAL FEED APPEARS THAT IT WILL
PERSIST INTO THURSDAY WITH THE MAIN QUESTION BEING THE WESTERN
EXTENT OF THE QUALITY DEEP MOISTURE. HAVE INCLUDED AFTERNOON
THUNDERSTORM CHANCES FOR THE EASTERN HALF OF THE CWA WHERE THE
BEST MOISTURE SHOULD BE IN PLACE. THIS WILL BE A FAVORABLE SETUP
FOR SCATTERED AFTERNOON POPCORN TYPE THUNDERSTORM ACTIVITY...AND
COVERAGE WILL NOT LIKELY BE GREAT BUT WOULD EXPECT A FEW STORMS.

MORE UNCERTAINTY ENTERS THE FORECAST BY NEXT WEEKEND AS A
RELATIVELY WEAK SHORT WAVE TROUGH IS FORECAST TO DROP ACROSS THE
NORTHERN PLAINS. CONFIDENCE IN TIMING AND STRENGTH OF THIS WAVE IS
LOW WITH MID RANGE MODELS EXHIBITING SIGNIFICANT DIFFERENCES IN
THE TIMING AND SOUTHERN EXTENT OF THE ASSOCIATED SURFACE FRONT.
FOR NOW HAVE LEFT THE FORECAST DRY WITH RELATIVELY PERSISTENT
TEMPERATURES...ESSENTIALLY PLANNING FOR THE FRONT TO HOLD OFF
GIVEN THE POSSIBILITY OF RETROGRESSION OF THE SOUTHEASTERN CONUS
RIDGE.

BARJENBRUCH

&&

.AVIATION...

SFC COLD FRONT HAS MOVED SOUTHEAST OF KMHK. THE FRONT SHOULD MOVE
THROUGH THE KTOP AND KFOE TAF SITES AROUND 19Z. SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE NORTHWEST OF THE FRONT. THE
STRONGER THUNDERSTORMS WILL MOST LIKELY DEVELOP ALONG THE FRONT TO
THE SOUTHEAST OF THE TAF SITES LATER THIS AFTERNOON. BKN CU WILL
DEVELOP ALONG AND NORTHWEST OF THE SFC FRONT. MAY SEE A BRIEF
PERIOD BKN MVFR CEILINGS WITH ANY ELEVATED THUNDERSTORMS. DRIER
AIR WILL ADVECT SOUTHEAST THIS EVENING...WHICH WILL CAUSE SKIES TO
CLEAR.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL 7 PM
SATURDAY FOR KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Jul 24, 2:46 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SAT JUL 24 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-252045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
346 PM CDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE OUTLOOK AREA THIS
AFTERNOON AND OVERNIGHT. THE BEST CHANCES FOR THUNDERSTORMS WILL
BE OVER NORTHEAST AND EAST CENTRAL KANSAS...WITH ISOLATED SEVERE
THUNDERSTORMS POSSIBLE SOUTHEAST OF AN OSKALOOSA TO EMPORIA LINE
THROUGH THIS EVENING. THE PRIMARY HAZARDS WITH THIS THUNDERSTORM
ACTIVITY WILL BE ISOLATED WIND GUSTS TO 60 MPH...AS WELL AS VERY
HEAVY RAINFALL AND FLASH FLOODING DUE TO THE SLOW STORM MOVEMENT.

HEAT INDEX VALUES WILL REMAIN AT OR ABOVE 105 DEGREES THROUGH
EARLY THIS EVENING ACROSS EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SLIGHT CHANCES FOR THUNDERSTORMS REMAIN IN THE AREA INTO MONDAY...
WITH BETTER CHANCES SOUTH OF INTERSTATE 70.

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN
KANSAS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...MAINLY
SOUTHEAST OF AN OSKALOOSA TO EMPORIA LINE.

In the hours before

Special weather statement, Jul 24, 3:56 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT SAT JUL 24 2010

KSZ056-242230-
FRANKLIN-
456 PM CDT SAT JUL 24 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN FRANKLIN COUNTY...

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTHEASTERN FRANKLIN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE RANTOUL.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Douglas

When
July 24, 4:26 PM CST to 5:26 PM CST
Where
Douglas County, 2.32 mi NNE of Stull to 3.39 mi NE of Stull
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.002, -95.438

The county Sheriff Office reported water over Highway 40 and 600 road, west of Lawrence.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254247.